Alert archive / Idaho / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 4, NWS Boise, ID

June 24, 2002Owyhee County, Idaho; Malheur County, Oregon

NWS Boise, ID issued this severe thunderstorm warning at Jun 24, 2002, 5:54 PM MDT for Owyhee County, Idaho; Malheur County, Oregon. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2002, 5:54 PM MDT (23:54 UTC)
Expired
Jun 24, 2002, 7:00 PM MDT
In force
66 min
Issued by
NWS Boise, ID
Area
Counties, with a storm outline in the text

Counties Owyhee County, ID, Malheur County, OR

The radar

The Boise radar (KCBX), 86 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:55 PM MDTHail 1Jordan Vly, ORAfternoon thunderstorms fired up along the Malheur County, Oregon and Owyhee County, Idaho border. One inch diameter hail fell in Jordan Valley, Oregon, near the Idaho border.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2002-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2002-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-451 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOI 242354 RRA
SVRBOI
IDC073-250100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
553 PM MDT MON JUN 24 2002

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OWYHEE COUNTY IN SOUTHWEST IDAHO

* UNTIL 700 PM MDT

* AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST CENTRAL OWYHEE COUNTY...OR ABOUT 29
  MILES SOUTHEAST OF SOUTH MTN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF...
  OWYHEE COUNTY

LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN BOISE.

LAT...LON 4243 11675 4230 11658 4254 11621 4270 11642
1 follow-up statement
000 
WUUS55 KBOI 242354 RRA
SVRBOI
IDC073-250100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
553 PM MDT MON JUN 24 2002

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OWYHEE COUNTY IN SOUTHWEST IDAHO

* UNTIL 700 PM MDT

* AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST CENTRAL OWYHEE COUNTY...OR ABOUT 29
  MILES SOUTHEAST OF SOUTH MTN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS OF...
  OWYHEE COUNTY

LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN BOISE.

LAT...LON 4243 11675 4230 11658 4254 11621 4270 11642

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:00 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 24, 3:00 PM MDT, 2 hours 54 minutes before
SOUTHWEST IDAHO/SOUTHEAST OREGON AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
300 PM MDT MON JUN 24 2002

HOT TEMPERATURES THE MAIN STORY WITH A STRONG UPPER RIDGE EAST OF
THE CWFA AND BUILDING SURFACE HEAT TROUGH.  WEAK SOUTHWEST FLOW HAS
A FEW EMBEDDED SHORT WAVES AND THERE IS CONSIDERABLE SURFACE
MOISTURE STILL AVAILABLE - ESPECIALLY IN THE EASTERN HALF OF THE
CWFA.  THUS...CANNOT RULE OUT THE POSSIBILITY OF ISOLATED
THUNDERSTORMS OVER THE MOUNTAINS THROUGH THURSDAY. TONIGHT...THERE
IS A BIT OF SHEAR AND BETTER MOISTURE IN THE MAGIC VALLEY...SO SOME
OF THE STORMS MAY PERSIST A BIT LONGER THAN USUAL AND INTO THE
VALLEYS...BUT ON TUESDAY AND WEDNESDAY JUST EXPECT ISOLATED MOUNTAIN
PULSE-TYPE THUNDERSTORMS WITH LITTLE ORGANIZATION. ON
THURSDAY...WESTERLY FLOW ENCROACHES FROM THE WEST BRINGING SLIGHTLY
COOLER TEMPERATURES AND THIS MAY ALSO HELP TO FOCUS CONVECTION IN
THE NORTHERN MOUNTAINS...BUT STILL ONLY CHANCE POPS.

IN THE EXTENDED PERIOD...WEAK SOUTHWEST FLOW CONTINUES...WITH A
LITTLE BIT OF MOISTURE AND INSTABILITY EVIDENT.  WILL KEEP A SLIGHT
CHANCE OF MOUNTAIN THUNDERSTORMS THROUGH THE PERIOD. A SLIGHT
COOLING TREND IS ALSO ON TAP...ESPECIALLY TOWARD SUNDAY/MONDAY AS
THE TROUGH ALONG THE WEST COAST PUSHES EVER SO SLOWLY FURTHER EAST.
BARKER.

.BOI...NONE.

Nearby

Severe Thunderstorm Warnings in Idaho, 2002Severe Thunderstorm Warnings in Oregon, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.